Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 89, NWS Detroit, MI

August 1, 2003Saginaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 1, 2003, 12:52 PM EDT for Saginaw County, Michigan. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 12:52 PM EDT (16:52 UTC)
Expired
Aug 1, 2003, 2:00 PM EDT
In force
68 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Saginaw County, MI

The radar

The Detroit radar (KDTX), 106 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 10:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WUUS53 KDTX 011652
SVRDTX
MIC145-011800-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1252 PM EDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAGINAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 200 PM EDT

* AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF MERRILL...OR 8 MILES EAST OF
  ALMA...MOVING EAST AT 25 MPH. THIS SEVERE THUNDERSTORM HAS THE
  POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO ONE INCH
  IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRILL AT 105 PM EDT
  HEMLOCK AT 120 PM EDT
  SHIELDS AT 135 PM EDT
  SAGINAW AT 150 PM EDT

TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 4338 8467 4329 8458 4344 8380 4352 8404

$$

SF BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 11:36 AM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 1, 11:36 AM EDT, 1 hour 16 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1136 AM EDT FRI AUG 1 2003

A VERTICALLY STACKED UPPER LEVEL LOW PRESSURE SYSTEM REMAINS
CENTERED NEAR THE ARROWHEAD OF MINNESOTA. THIS MORNINGS RAOBS
INDICATED AN 850MB THETA-E AXIS ACROSS EASTERN WISCONSIN/WESTERN
LOWER MICHIGAN...WHICH LED TO SOME CONVECTION EARLIER THIS MORNING.
THE VISIBLE SATELLITE LOOP AND DTX RADAR SHOWS A WELL DEFINED
OUTFLOW BOUNDARY FROM NORTHERN HURON COUNTY TO JUST SOUTH OF GRAND
RAPIDS. THIS OUTFLOW BOUNDARY IS REMNANTS OF THIS MORNINGS
CONVECTION. SURFACE DEWPOINTS WELL IN THE SIXTIES SOUTH OF THIS
BOUNDARY ALONG WITH PLENTY OF SUNSHINE HAS LED TO QUITE A BIT OF
INSTABILITY OVER SE LOWER MICHIGAN. LAPS SOUNDINGS ALREADY SHOW CAPE
APPROACHING 2K J/KG SOUTHEAST OF THE BOUNDARY...WITH THE CAPPING
INVERSION NEARLY GONE. MODIFIED 12Z KDTX SOUNDING FOR MID 80S/UPPER
60S SHOWED 3200 J/KG CAPE. ALTHOUGH FORECAST AFTERNOON SOUNDINGS
SHOW ONLY WEAK SHEAR...STRONG INSTABILITY WILL LEND ITSELF TO THE
POTENTIAL FOR PULSE-TYPE SEVERE STORMS THIS AFTERNOON. GIVEN THE
CONVERGENCE ALONG THE OUTFLOW...SPC HAS PLACED MOST OF SE MICHIGAN
IN A SEVERE THUNDERSTORM WATCH UNTIL 4 PM.

AS FOR THE ZONES AND GRIDDS...ONLY UPDATES FOR THIS AFTERNOON WILL
BE TO EXTEND THE LIKELY POPS FARTHER SE GIVEN THE APPROACHING
OUTFLOW BOUNDARY. I WILL ALSO LOWER TEMPS A COUPLE OF DEGREES ACROSS
THE TRI CITIES GIVEN THIS MORNING CONVECTION.

CONSIDINE

...3 AM FORECAST DISCUSSION...

00Z RAOBS/WATER VAPOR LOOP SHOW UPPER LOW NEAR THE MINNESOTA
ARROWHEAD...WITH A SHORTWAVE SWINGING AROUND IT ACROSS WISCONSIN.
SURFACE ANALYSIS SHOWS BROAD LOW OVER THE WESTERN GREAT
LAKES...WHICH WITH A VARIETY OF FRONTS...TROUGHS...AND OUTFLOWS
LEADS TO A COMPLICATED SURFACE PATTERN OVER THE REGION. REGIONAL
RADARS SHOW THUNDERSTORMS ONGOING FROM IOWA/ILLINOIS THROUGH
WISCONSIN AND NORTHERN MICHIGAN...BUT WITH SOUTHEAST MICHIGAN
RELATIVELY CLEAR. IR SATELLITE SHOW MID/HIGH CLOUDS FROM WESTERN
CONVECTION BEGINNING TO SPREAD ACROSS THE STATE.

MAIN FORECAST FOCUS IS WITH PRECIP POTENTIAL THROUGH THE ENTIRE
FORECAST PERIOD...AS SYSTEM OVER THE WESTERN GREAT LAKES TAKES QUITE
A WHILE TO SLIDE THROUGH THE REGION DUE TO A PERSISTENT REX BLOCK.
CURRENT THUNDERSTORMS ACROSS WISCONSIN/LAKE MICHIGAN ARE OCCURRING
ALONG AN AXIS OF 850MB/700MB THETA-E ADVECTION...NEAR LEADING EDGE
OF 500MB COLD POOL WITH 700-500MB LAPSE RATES NEAR 6.5C/KM. ALSO
DECENT 850-500MB QVECTOR CONVERGENCE AHEAD OF THE SHORTWAVE. OVERALL
THESE PARAMETERS DO NOT MAINTAIN THEIR STRENGTH AS WE TRANSLATE
FARTHER EAST DURING THE DAY...WITH COOL POOL HOLD BACK NEAR THE
UPPER LOW AND THETA-E GRADIENT NOT AS TIGHT. MOISTURE CONVERGENCE
CONTINUES...AS WELL AS DESTABILIZATION WITH DAYTIME HEATING WITH
CAPES BREAKING 2KJ/KG AND SURFACE LIS DROPPING BELOW -6C. STILL FIND
IT HARD TO ARGUE AGAINST NUMEROUS POPS THIS AFTERNOON/EVENING. GIVEN
DRY AIR AND GENERAL SUBSIDENCE FROM LEFT ENTRANCE OF 300MB JET OVER
THE LOWER LAKES...CIRRUS UPSTREAM HAS HAD A DIFFICULT TIME MAKING IT
INTO THE CWA. WILL KEEP THIS IN MIND AS THE JET CONTINUES TO MOVE
EAST THIS MORNING...AND STILL KEEP ONLY SCATTERED POPS ACROSS THE
SOUTHEASTERN CWA FOR THIS AFTERNOON /BUT STILL LIKELY FOR TONIGHT/.
DESPITE WEAK WARM ADVECTION COMPARED TO YESTERDAY...ADDITIONAL
CLOUD COVER SHOULD KEEP HIGH TEMPERATURES NEAR TO A COUPLE DEGREES
COOLER THAN THOSE OBSERVED YESTERDAY.

BESIDES PRECIP COVERAGE/CHANCES...SEVERE POTENTIAL IS ALSO A CONCERN
FOR THIS AFTERNOON/EVENING. WE LOOK TO HAVE DECENT INSTABILITY AND A
CHOICE OF BOUNDARIES FOR INITIATION...BUT 00Z MODEL RUN HAS BACKED
OFF ON THE WIND FIELDS. HODOGRAPH/LOW-LEVEL SHEAR IS NOT AS
IMPRESSIVE AS PREVIOUS RUNS. 850MB JET ONLY APPROACHES 20KTS...AND
STRONGEST 500MB JET DIVES SOUTH OF THE REGION WITH BARELY 20KTS OVER
LOWER MICHIGAN. UPPER DIVERGENCE INCREASES THOUGH UNDER LEFT-EXIT OF
APPROACHING 300MB JET. PRECIPITABLE WATERS INCREASE WITH CONTINUED
MOISTURE ADVECTION /APPROACHING 1.5/ LATE THIS AFTERNOON/MORE
TOWARD EVENING. FREEZING LEVELS ARE ALSO RUNNING AROUND 12KFT.
OVERALL IMPRESSION WOULD BE A MARGINAL PULSE-TYPE EVENT WITH THREATS
OF BOTH WIND OR HAIL.

AS MENTIONED ABOVE...WILL CARRY LATE AFTERNOON LIKELY POPS THOUGH
THE EVENING. WITH UNCERTAINTY AS TO EXACT TIMING AND CHANCES FOR
REDEVELOPMENT...WILL HOLD ONTO LIKELY THROUGH THE TONIGHT PERIOD.
MAIN TIMEFRAME STILL LOOKS TO BE DURING THE EVENING. LITTLE CHANGE
TO THE TEMPERATURE FORECAST...WITH LOWS IN THE 60S AGAIN
TONIGHT...SIMILAR TO TONIGHT BUT A DEGREE OR TWO WARMER WITH
ADDITIONAL MOISTURE FROM PRECIPITATION.

UPPER LOW DROPS INTO WISCONSIN SATURDAY/SATURDAY NIGHT...WITH
SURFACE LOW WOBBLING ACROSS LOWER MICHIGAN. ETA/GFS CONTINUE TO BE
SIMILAR WITH THE OVERALL UPPER PATTERN...BUT WITH MASS DIFFERENCES
THAT HAVE A NOTICEABLE IMPACT ON THE FORECAST. THERE LOOKS TO BE
CONVECTIVE FEEDBACK IN SOME FASHION WITH BOTH THE ETA/GFS AT VARIOUS
POINTS IN THE CYCLE. ETA INDICATES THE BEST CHANCE OF PRECIP TO BE
SATURDAY NIGHT WITH THE SYSTEM WRAPPING UP OVER LOWER MICHIGAN. GFS
SHOWS REPEAT PERFORMANCES OF NOCTURNAL MCSS ALONG DEVELOPING 850MB
JETS TAKINGS SWIPES THROUGH THE REGION...ACROSS LAKE MICHIGAN
CURRENTLY...ACROSS LOWER MICHIGAN TONIGHT...AND ACROSS WESTERN LAKE
ERIE/LAKE ST CLAIR SATURDAY NIGHT. AS FAR AS CURRENT
CONVECTION...THE GFS LOOKS TO HAVE THE BETTER HANDLE AS FAR AS QPF
PLACEMENT ACROSS WISCONSIN/LAKE MICHIGAN. WITH THE UNCERTAINTY
SURROUNDING THE VARIOUS SCENARIOS THAT COULD PLAY OUT...FEEL IT IS
BEST TO HOLD ON THE SCATTERED POPS CURRENTLY IN THE
FORECAST...UNDERCUTTING THE LIKELY/NEARLY CATEGORICAL POPS INDICATED
BY THE ETA/GFS MOS GUIDANCE.

.DTX...NONE.

BRAVENDER

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 11:19 AM EDT, 1 hour 33 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1119 AM EDT FRI AUG 1 2003

...SEVERE THUNDERSTORM WATCH NUMBER 823 IN EFFECT UNTIL 4 PM FOR
MOST OF SOUTHEAST MICHIGAN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF SOUTHEAST LOWER
MICHIGAN EXCEPT BAY AND MIDLAND COUNTIES UNTIL 4 PM. FOR THIS
AFTERNOON...NUMEROUS THUNDERSTORMS ARE EXPECTED NORTHWEST OF AN ANN
ARBOR TO PORT HURON LINE...WITH SCATTERED THUNDERSTORMS EXPECTED TO
THE SOUTHEAST. THUNDERSTORMS NOW OVER SOUTHWEST LOWER MICHIGAN WILL
GRADUALLY SPREAD EAST...REACHING FLINT...OWOSSO AND THE TRI
CITIES BY 1 PM...AND MOVING INTO THE DETROIT AREA AND THUMB SHORTLY
AFTER 2 PM. SOME OF THESE STORMS WILL BE SEVERE...WITH WIND GUSTS TO
60 MPH AND HAIL TO 2 INCHES IN DIAMETER. STORMS WILL MOVE NORTHEAST
AT 25 MPH.

FOR TONIGHT...NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS ALL OF
SOUTHEAST MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
HOWEVER...SOME OF THEM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH AND PEA SIZED HAIL. THEY WILL ALSO MOVE NORTHEAST AT 25 MPH.

THESE STORMS ARE ASSOCIATED WITH AN UNSTABLE AIRMASS OVER THE REGION
AHEAD OF A SLOW MOVING LOW PRESSURE SYSTEM OVER NORTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR SATURDAY
THROUGH WEDNESDAY.

A SLOW MOVING LOW PRESSURE SYSTEM LINGERING OVER THE GREAT LAKES
WILL BE RESPONSIBLE FOR THE PERSISTENT THREAT OF SHOWERS AND
THUNDERSTORMS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ALREADY OCCURRED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

CONSIDINE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:56 PM EDTSevere Thunderstorm WarningDTXShiawassee79 min
Aug 1, 2:41 PM EDTSevere Thunderstorm WarningDTXLivingston79 min
Aug 1, 2:54 PM EDTSevere Thunderstorm WarningDTXWashtenaw81 min
Aug 1, 3:22 PM EDTSevere Thunderstorm WarningDTXOakland68 min
Aug 1, 3:25 PM EDTSpecial Marine WarningDTX95 min
Aug 1, 3:25 PM EDTSpecial Marine WarningDTX95 min
Aug 1, 3:38 PM EDTSevere Thunderstorm WarningDTXWayne82 min
Aug 1, 3:46 PM EDTSpecial Marine WarningDTX119 min
Aug 1, 3:51 PM EDTSevere Thunderstorm WarningDTXLapeer, Saint Clair69 min
Aug 1, 4:12 PM EDTSevere Thunderstorm WarningDTXSanilac63 min
Aug 1, 4:16 PM EDTSevere Thunderstorm WarningDTXMacomb44 min
Aug 1, 4:59 PM EDTSevere Thunderstorm WarningDTXSaint Clair61 min
Aug 1, 5:00 PM EDTSpecial Marine WarningDTX60 min
Aug 1, 5:08 PM EDTSevere Thunderstorm WarningDTXLenawee82 min
Aug 1, 5:23 PM EDTTornado WarningDTXLenawee82 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.